Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Charleston, WV

May 25, 2020Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 25, 2020, 5:52 PM EDT for Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 5:52 PM EDT (21:52 UTC)
Expired
May 25, 2020, 9:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:00 PM EDTFLASH FLOOD1 Ssw Erbacon, WVCOUNTY ROUTES #9 AND #32 IMPASSABLE DUE TO WATER OVER ROADS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS51 KRLX 252152
FFWRLX
WVC101-260100-
/O.NEW.KRLX.FF.W.0008.200525T2152Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
552 PM EDT Mon May 25 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Webster County in northeastern West Virginia...

* Until 900 PM EDT.

* At 552 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area with amounts around 1 to 2 
  inches. Flash flooding is expected to begin shortly. Rain 
  continues to fall at a high rate over the warned area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Erbacon and Boggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
      3845 8065

FLASH FLOOD...RADAR INDICATED

$$

26
2 follow-up statements
475 
WGUS71 KRLX 252242
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
642 PM EDT Mon May 25 2020

WVC101-260100-
/O.CON.KRLX.FF.W.0008.000000T0000Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
642 PM EDT Mon May 25 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING 
FOR WEST CENTRAL WEBSTER COUNTY...

At 642 PM EDT, Doppler radar indicated thunderstorms produced very 
heavy rain across the warned area with amounts around 1 and one half 
to 3 inches. Flash flooding is occurring or expected to begin 
shortly. The bulk of the rain has ended, but runoff from the heavier 
rain will continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Erbacon and Boggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
      3845 8065

FLASH FLOOD...RADAR INDICATED

$$

26
918 
WGUS71 KRLX 260053
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
853 PM EDT Mon May 25 2020

WVC101-260103-
/O.EXP.KRLX.FF.W.0008.000000T0000Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
853 PM EDT Mon May 25 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR WEST 
CENTRAL WEBSTER COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
      3845 8065

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:44 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 25, 2:44 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Mon May 25 2020

.SYNOPSIS...
Hazy, very warm, and humid for much of this week as summer-
like upper level ridge builds into the region. Cold front Friday
night. Canadian high pressure builds in next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 244 PM Monday...

Mid and upper ridge axis extends from the Southwest Atlantic off the
coast of FL northwestward into the Mid-Atlantic region and Ohio
Valley with geopotential values around 586 dam. Meanwhile, a deep
upper trough extends from the northern Plains southward into central
TX. Our area remains situated in-between these two features and this
has resulted in a warm and moist southerly flow across the region.
As a result, temperatures are 10 to even 15 degrees above normal
this afternoon with many locations well into the mid 80s and some
isolated spots approaching 90. In addition, with widespread
dewpoints generally in the mid 60s, latest SPC mesoanalysis shows
instability values quickly increasing across the area with at least
pockets of SBCAPEs already approaching 2500 J/kg. Despite the
increasingly unstable environment, there remains a lack of any
appreciable forcing across the region due to the presence of the
aforementioned ridge axis in place. Thus, convection has been fairly
limited today in our area with the bulk of the activity in southwest
VA so far. While convective coverage should continue to increase
through the remainder of the afternoon, the weakly sheared
environment and lack of forcing will keep any activity fairly
disorganized with pulse convection being the dominant storm mode.
However, with PWATs exceeding 1.5 inches across parts of the area,
particularly areas near the OH river, any activity that develops
will need to be monitored closely for heavy rainfall potential given
the slow storm motions and with the potential of cells merging into
clusters.

Any convection that develops the remainder of the day will diminish
tonight with the loss of daytime heating. Attention will then turn
to the possibility of valley fog developing overnight across parts
of the area, especially in the northeast portions of the area in
some of the deeper mountain valleys. Forecast soundings tonight show
a strong inversion developing atop very moist low levels so have
included mention of fog in the forecast overnight. Otherwise, it
will be a quiet night wit high pressure in place.

The upper level ridge is expected to slowly shift slightly east on
Tuesday and simultaneously, a closed low develops across the
Ark-La- Tex region. As a result, the flow will transition to
more southeasterly across our area on Tuesday. Once again,
diurnally driven convection will be possible, but overall
convective coverage appears to be more limited than today as the
better quality moisture tomorrow should be just west of our
area given the change in flow. However, will still include PoPs
in southern/western portions of the area where models show the
greatest amounts of instability developing. Otherwise,
expecting another hot and humid afternoon with highs mainly in
the mid to upper 80s across the lowlands and low to mid 70s in
the mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 212 PM Monday...

A broad sfc high pressure shifts east off the Atlantic coast,
still influencing the local weather with relatively dry
conditions, weak flow, and above normal temperatures Tuesday
night through the period. However, upper level charts brings a
small ripple of vorticity at H500 lifting north across the
Tristate area to keep at least low chance PoPs mainly across the
southern coalfields and portions of southeast OH overnight
Tuesday. Coded slight chance for showers with this feature.

Moisture will increase even further as decaying tropical system
moves north and inland across SC on Wednesday. PWATs will
increase to 1.7 by Wednesday afternoon, and even higher
Wednesday night into Thursday. Despite of the lack of abundant
buoyancy and marginal shear, showers or storms could still develop
over elevated heat sources and being able to produce heavy
downpours over the same area with slow moving storms. However,
models keep most of the precipitation east of the Appalachians
Wednesday night into Thursday.

Above normal temperatures can be expected through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 210 PM Monday...

A more tropical atmosphere remains in place Thursday night
and Friday. Cloudiness increases early Friday ahead of an
approaching cold front. PWATs will increase to 1.8 inches while
sfc CAPE decreases after sunset. This will maintain the
possibility of showers or storms in the area. By Friday, even
more unstable conditions are expected with sfc CAPE values
exceeding 3,000 J/Kg during the afternoon hours.

An amplifying trough in the northern stream pushes the cold front
through the area with showers and storms likely Friday night and
Saturday. By Saturday night, most showers should have moved
east along the eastern mountains for drier conditions spreading
from north to south. High pressure of Canadian origin then
brings cooler and drier weather for the balance of the weekend,
and into early next week.

Temperatures will remain above normal Thursday and Friday, dropping
to near normal for the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 157 PM Monday...

Latest satellite imagery shows a SCT cu field developing across
the area in response to strong heating this afternoon. While
conditions should generally remain VFR with cloud bases around
4-6 kft, there is potential for isolated thunderstorms to
develop across portions of the area. As a result, have included
a VCTS mention in the TAFs at HTS and BKW where a slightly
better chance of storms is present. However, overall confidence
in the timing, coverage, and location of any thunderstorm
activity is low. If any convection does impact any terminals
directly, expect brief reductions in vsbys/cigs with MVFR/IFR
conditons quickly developing.

Any showers and storms that develop this afternoon will
dissipate tonight with the loss of daytime heating. However,
there is the potential for valley fog to develop across parts of
the area. Chances of fog appear to be greatest in some of the
deeper mountain valleys in the northeast part of the area. As a
result, expecting IFR and possibly even LIFR conditions
overnight where fog does develop with the greatest chances
likely to occur at KEKN and KCKB. Any valley fog that develops
overnight will dissipate quickly Tuesday morning and widespread
VFR conditions will return throughout the area through the end
of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of convection may vary
from forecast. Overnight coverage and extent of valley fog is
somewhat uncertain at this time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR at times in showers and thunderstorms Thursday through
Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/RG
NEAR TERM...RG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RG
Hazardous weather outlook, May 25, 5:04 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
504 AM EDT Mon May 25 2020

KYZ101>103-105-VAZ003-004-WVZ005-024-260915-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-
504 AM EDT Mon May 25 2020

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Scattered slow moving showers and storms could produce heavy
rainfall this afternoon and early evening. This may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered slow moving showers and storms could produce heavy
rainfall Tuesday afternoon and early evening. This may result in
localized high water.

Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday through Friday, may lead to localized high water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ006>011-013>020-025>034-039-040-
515>526-260915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
504 AM EDT Mon May 25 2020

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms ahead of cold front approaching from the
northwest Thursday and Friday, may lead to localized high water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, May 25, 5:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Mon May 25 2020

WVZ028-521-522-252215-
Southeast Webster-Northwest Webster-Braxton-
513 PM EDT Mon May 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRAXTON
AND CENTRAL WEBSTER COUNTIES...

At 511 PM EDT, strong thunderstorms were clustered near Webster
Springs, moving west at 5 mph. These storms are producing prolonged
rainfall over the area that is slow to exit.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Boggs, Diana, Hacker
Valley, Centralia and Erbacon.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8035 3845 8065 3847 8066 3872 8060
      3863 8031
TIME...MOT...LOC 2111Z 100DEG 8KT 3856 8043

26
Special weather statement, May 25, 5:32 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
532 PM EDT Mon May 25 2020

WVZ033-252230-
McDowell-
532 PM EDT Mon May 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...

At 531 PM EDT, strong thunderstorms were clustered near Gary, or 7
miles south of Welch, moving west at 5 mph. These storms are
producing prolonged rainfall over the area that is slow to exit.

Locations impacted include...
Welch, Gary, War, Elbert, Cucumber and Coalwood.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3724 8172 3746 8165 3740 8143 3725 8149
      3726 8150 3725 8151 3723 8151 3722 8154
      3721 8156 3720 8162
TIME...MOT...LOC 2131Z 100DEG 8KT 3732 8157

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:13 PM EDTSpecial Weather StatementRLXWebster62 min
May 25, 5:32 PM EDTSpecial Weather StatementRLXMcDowell58 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.